ADHD Home > Concerta Sexual Side Effects

Does Concerta cause sexual side effects? In clinical studies, 1.7 percent of adults taking Concerta reported a decrease in sex drive, and less than 1 percent reported erectile dysfunction. If you are taking Concerta and sexual side effects occur, be sure to talk to your healthcare provider to learn about other treatment options.

An Overview of Concerta Sexual Side Effects

Concerta® (methylphenidate extended release) is a prescription medication that has been licensed to treat attention deficit hyperactivity disorder (ADHD). A few sexual side effects have been reported in studies of Concerta for adult ADHD.
 

Understanding Clinical Trials

Before medicines are approved, they must go through several clinical studies where thousands of people are given a particular medicine and are then compared to a group of people not given the medicine. In these studies, the side effects are always documented. As a result, it is possible to see what side effects occur, how often they appear, and how they compare to the group not taking the medicine. Side effects are then usually separated into those side effects that occur in more than 1 percent of people and those that occur in less than 1 percent of people.
 
In studies in adults, 1.7 percent of people taking Concerta reported a decrease in sex drive (libido), compared to only 0.5 percent of people taking a placebo (a "sugar pill" with no active ingredients). Impotence (erectile dysfunction, or ED) was reported as a rare side effect, occurring in less than 1 percent of people.
 
Although it's not exactly a sexual side effect, it should be noted that ADHD medications (including this one) have been associated with priapism. This side effect is an abnormally long-lasting, painful erection and can cause serious, permanent damage to the penis. It can occur in males of any age.

Young boys might not recognize this side effect, and males of any age might be hesitant to seek parental or medical attention, due to embarrassment. Prompt treatment is necessary to avoid damage. Be especially on the lookout for this side effect whenever the dosage is increased or during a drug "holiday" or any other time when the drug is stopped.
 
Written by/reviewed by:
Last reviewed by: Kristi Monson, PharmD;
Last updated/reviewed:
List of references (click here):
Other Articles in This eMedTV Presentation
Advertisement


Topics & Medications

Quicklinks

Related Channels

eMedTV Links
Copyright © 2006-2018 Clinaero, Inc.

eMedTV serves only as an informational resource. This site does not dispense medical advice or advice of any kind. Site users seeking medical advice about their specific situation should consult with their own physician. Click Terms of Use for more information.

This site complies with the HONcode standard for trustworthy health information:
verify here.